Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Plaquinil


  • Please log in to reply
7 replies to this topic

#1 Maddy07

Maddy07

    Senior Bronze Member

  • Members
  • PipPipPip
  • 38 posts
  • Location:Sumter, SC

Posted 19 September 2007 - 05:29 PM

As I wean down from my Prednisone (and see my rheumatologist on Tues of next week) I've had horrible joint pain. The prednisone has "cured" my shortness of breath but the transient joint pain (knees, ankles, and now bottom of feet) is unbearable. But I want OFF this Prednisone so I'm doing all I can to just keep weaning down and get through it.

From my reading here, Plaquinil treats this joint pain and fatigue? Is that right? Is it contraindicated for people with lung involvement (shortness of breath, possible ph)? Is it something that could help alleviate pain while I continue to wean off the pred?

Just curious!
Thanks in advance!
Maddy
Maddy
38 yr old mommy to 2 boys
Raynaud's, CREST diagnosed '96
Pulmonary Hypertension diagnosed Oct '07
GERD, Inefficient Esophageal Motility diagnosed Jan '09

#2 bookworm

bookworm

    Silver Member

  • Members
  • PipPipPipPip
  • 292 posts
  • Location:Texas

Posted 19 September 2007 - 07:47 PM

Maddy,
How much Prednisone are you on? How fast are you weaning off it?

Mary in Texas

#3 jefa

jefa

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,325 posts
  • Location:Scotland

Posted 19 September 2007 - 07:55 PM

Plaquenil may well help your joint pain (if it is from inflammation) and fatigue but it takes quite a while to start working (months, not days). Here is an article on hydroxychloroquine (the generic term for Plaquenil) which should help you learn more about contraindications, etc.
Warm wishes,
Jefa

Carrie Maddoux
(Retired)ISN Sclero Forums Support Specialist
(Retired)ISN Sclero Forums UK Chat Host

International Scleroderma Network (ISN)

#4 peanut

peanut

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 738 posts

Posted 20 September 2007 - 12:38 AM

I hope you are taking baby steps when it comes to weaning off this stuff. I started at 10 mg. My rheumatologist gave me a script for 1mg and I was to subtract 1mg every month. Some people go slower than that...

peanut

You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...

#5 Maddy07

Maddy07

    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 38 posts
  • Location:Sumter, SC

Posted 20 September 2007 - 01:14 AM

Thanks for the link Jefa..will read in a sec. ;)

Mary, it's a long story but I was on just 40mgs/day and had weaned down (easily) to 20mg/day right before having minor surgery in August (month ago today actually).

After surgery, we had a time trying to find the right dose...it was if I was immediately in withdrawal from the stuff! I ended up at 60mg/day and have slowly weaned down. Today will be my first day at 30mg/day (down from 32.5).

I have two little ones and so I just suffer through the pain during the day when I have to, but at night I've had to take pain medication in order to make it to the next morning (and my next Pred dose). I seem extra sensitive to this medicine. Whereas literature and even my general practitioner and pulmonologist will say certain side effects only happen at certain dosages or for a certain amount of time, I seem to have them all. The profuse sweating, severe fatigue, moon face, weight gain, irritable, etc....let's just say it's been a really, really, long month.

As the dose has gone down though, the sweating this week actually has gotten better, and my mood is not nearly as inconsistent. I'm hoping that I'll continue to see improvement in that area as I wean down. Again, I want off of this Prednisone ride and I don't ever want back on it! lol

Thanks for the info girls!
Maddy
38 yr old mommy to 2 boys
Raynaud's, CREST diagnosed '96
Pulmonary Hypertension diagnosed Oct '07
GERD, Inefficient Esophageal Motility diagnosed Jan '09

#6 whirlway

whirlway

    Silver Member

  • Members
  • PipPipPipPip
  • 104 posts
  • Location:Washington State

Posted 20 September 2007 - 02:09 AM

Maddy, sorry to hear about your pain and the amount of pred. you are taking. I tried plaquinel, but got no relief from it, and I was too worried about my eyesight to want to try it any longer. I was probably about your age when I tried it. Advance 20 years and I was still on 20mg of pred. Finally, I said this is enough, I have to get off this stuff. The first thing we tried was methotrexate, thought I was going to die, it made me so sick. Then I found my rheumatologist, one of the best things that ever happened to me. He put me on immuran and started the weaning process. It took 8 months to get down to 5mg, which is where I am today. I tried to get all the way off, but just couldn't do it, due to the fact that my body just won't produce enough natural pred. anymore. I felt like I had been given my life back to me. I lost 80 # in 6 months, didn't feel like Jekyl and Hyde, etc. True, I still have pain, but nothing like before. At least I can bathe myself and dress myself, whereas before I couldn't . At present, I am taking 2000mg of cellcept, the immuran stopped being effective, hence the change of drug. Life isn't perfect on cellcept, but it's a lot better than being on prednisone. I do take extended release pain medication also, and for the most part everthing is under control. Of course we all have our moments too, but that is just part of our disease. If I can have as many good days as I am having, I will take the few bad days that come in between sometimes.
Please feel free to send me a PM if you have any questions. I know what you are going through, as I said, I was about your age and had three small children @ the time. They are all wonderful, young adults now. I worried about that also. :)
Here's to better days for all of us.
~whirlway


#7 Maddy07

Maddy07

    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 38 posts
  • Location:Sumter, SC

Posted 20 September 2007 - 03:15 AM

Whirlaway,

I'm finding it most difficult to manage the whole mommy thing right now. My youngest is 19 months old and some days I feel like such a failure. It's so hard with little ones. I'm a teacher by trade but have been lucky enough to be a stay at home mom since my first came along 6 years ago. Mommy-ing is what I DO and I love it, know what I mean?

It's hard to do it "barely" or to just "get through" but I also know that I just need to get through these few weeks/months, meet my new doctors, get more info, etc... and so some days I make it to the next hour, or to naptime, or whatever it takes. And tomorrow is always a new day and a fresh start. Yeah, physically the joint pain has been awful, but dealing with a new "normal"...a "for now" has been hard some times. That part has definitely been an adjustment for me.

Thanks for your post...it just makes you feel better when you and others reply and they just get it. Thanks for that.

I do not want to be on pred 20 years from now. This weight gain and how I feel is horrible. I understand why you're still on it, I just want to avoid it if I can. We shall see!

Speaking of the little one...he's too quiet, must go investigate. :-)
Maddy
38 yr old mommy to 2 boys
Raynaud's, CREST diagnosed '96
Pulmonary Hypertension diagnosed Oct '07
GERD, Inefficient Esophageal Motility diagnosed Jan '09

#8 WestCoast1

WestCoast1

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 554 posts

Posted 20 September 2007 - 08:02 AM

Maddy,
I am sorry to hear that you are having so much joint pain and stiffness. Adding little ones to the mix is always a challenge. There are many moms here who find ways around it however. I find that just having a few hours of alone time to nap or relax really helps me be there 100% for the kids when they are home. If at all possible find a sitter or family member or preschool/daycare that will take the little ones for 2 hours or so each day so that you can reserve your energy for when they are home and you have to teach, clean, mediate, cook, etc.

It might take some time to find a solution that works best for you, but it IS worth it.

Plaquenil has helped me a lot with stiffness and joint pain. I just came off of the Prednisone at the doctors request and have had no side effects...note that I was only on it for a week. Hope you are feeling better!!!!!

Hugs &
*WestCoast*

********